Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The nontriviality of the first rational homology group of some connected invariant subsets of periodic transformations

Authors: Amir Assadi and Dan Burghelea
Journal: Proc. Amer. Math. Soc. 88 (1983), 701-707
MSC: Primary 57S17; Secondary 57S10
Erratum: Proc. Amer. Math. Soc. 94 (1985), 187.
MathSciNet review: 702303
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This note was inspired by some results of P. A. Smith [S]. One proves that for any periodic map of a manifold $ M$ and any codimension two invariant submanifold $ P$ of $ M$ containing part of the stationary point set, connected invariant subsets of the complement of $ P$ must carry nontrivial one-dimensional rational cycles, provided that $ M$ satisfies some simple homological conditions (Theorem A). This fact has interesting consequences in transformation group theory.

References [Enhancements On Off] (What's this?)

  • [A] A. Assadi, Finite group actions on simply-connected manifolds and $ CW$-complexes, Mem. Amer. Math. Soc. No. 257 (1982).
  • [B] G. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [K1] R. Kirby, Codimension two locally flat embeddings have normal bundles, Topology of Manifolds (J. Cantrell and C. H. Edwards, eds.), Markham, Chicago, Ill., 1970. MR 0273625 (42:8502)
  • [K2] J. M. Kister, Differential periodic actions on $ {E^\infty }$ without fixed points, Amer. J. Math. 85 (1963), 316-319. MR 0154278 (27:4227)
  • [S] P. A. Smith, New results and old problems in finite transformation groups, Bull. Amer. Math. Soc. 66 (1960), 401-415. MR 0125581 (23:A2880)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57S17, 57S10

Retrieve articles in all journals with MSC: 57S17, 57S10

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society